Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 55, NWS JSJ

October 27, 2023

NWS JSJ issued this flash flood warning at Oct 27, 2023, 12:08 PM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 27, 2023, 12:08 PM CDT (17:08 UTC)
Expired
Oct 27, 2023, 3:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 27, 2:10 PM CDTFLOOD3 Ene Naranjito, PRA broadcast media reported Carretera 167 from Naranjito to Bayamón, Puerto Rico, was slightly flooded with some landslides on the side, too. This is near Campo Viejo restaurant. The road was not impassable.
Oct 27, 2:42 PM CDTFLASH FLOODSan Juan, PRA 911 reporter informed that four females were trapped in a car due to a water stroke near Carretera #2 in San Juan, PR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 154 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

292 
WGCA52 TJSJ 271708
FFWSJU
PRC021-033-061-137-272015-
/O.NEW.TJSJ.FF.W.0055.231027T1708Z-231027T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
108 PM AST Fri Oct 27 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Bayamon County in Puerto Rico...
  Catano County in Puerto Rico...
  Guaynabo County in Puerto Rico...
  Toa Baja County in Puerto Rico...

* Until 415 PM AST.

* At 108 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  San Juan, Bayamon, Guaynabo, Sabana Seca, Catano, Toa Baja, 
  Dorado, Candelaria, Candelaria Arenas, Levittown, Campanilla, San 
  Jose, Ingenio and Mucarabones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1848 6618 1843 6616 1848 6614 1845 6614
      1842 6610 1839 6611 1830 6608 1826 6619
      1831 6621 1839 6620 1840 6626 1845 6626
      1845 6619 1847 6620

FLASH FLOOD...RADAR INDICATED

$$

CVB
1 follow-up statement
753 
WGCA72 TJSJ 272018
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
418 PM AST Fri Oct 27 2023

PRC021-033-061-137-272028-
/O.EXP.TJSJ.FF.W.0055.000000T0000Z-231027T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-Catano PR-Guaynabo PR-Toa Baja PR-
418 PM AST Fri Oct 27 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR BAYAMON, CATANO, GUAYNABO AND 
TOA BAJA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 AM AST Monday for portions 
of Puerto Rico. Portions of Virgin Islands.

A Flood Watch remains in effect until 800 AM AST Monday for portions 
of Puerto Rico. Portions of Virgin Islands.

LAT...LON 1848 6618 1843 6616 1848 6614 1845 6614
      1842 6610 1839 6611 1830 6608 1826 6619
      1831 6621 1839 6620 1840 6626 1845 6626
      1845 6619 1847 6620

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 27, 10:17 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 27, 10:17 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1117 AM AST Fri Oct 27 2023

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Issued at 1020 AM AST Fri Oct 27 2023

Little changes to the forecast. A Flash Flood Watch was issued for
Puerto Rico and the U.S. Virgin Islands as the anticipated
increase in moisture draws closer. A trough has passed and low
level flow has turned southeast. Although skies are mostly cloudy
everywhere except Saint Croix, lower elevation temperatures have
warmed in to the low to mid 80s. Precipitable water in the morning
sounding from San Juan has come in at 2.18 inches, and better
moisture is still seen upstream. We continue to expect increasing
rainfall and convective activity this afternoon through Saturday.

&&

.SYNOPSIS...Wet and unstable weather conditions along with
hazardous marine and coastal conditions expected through at least
early next workweek. Due to the rainfall expected today onwards,
there is an elevated risk for flooding of urban areas, roads and
small streams. Life threatening flash flooding and mudslides are
possible as well.

&&

.SHORT TERM...Today through Sunday...

Good moisture pooling and low level convergence due to the
combination of a broad surface trough, along with the proximity of a
mid to upper level trough (TUTT) through the upcoming weekend,  will
maintain a very moist and unstable weather pattern across the
islands and coastal waters. This will support favorable conditions
for elevated risk of urban and small stream flooding and flash
flooding across portions of Puerto Rico and the U.S. Virgin Islands.
Strong northerly swells generated by Post-Tropical Cyclone Tammy
will continue to affect the regional waters and passages for the
next several days resulting in hazardous seas and dangerous surf-
zone conditions.

Passing showers and isolated thunderstorms now steered by the
southeast low level wind flow will continue to bring periods of
moderate to locally heavy rains to mainly the north and east sections
of Puerto Rico as well as over the adjacent islands and the U.S.
Virgin Islands from time to time. This may lead to ponding of water
on roads and poor drainage areas, as well as the chance for minor
urban flooding in some areas by the early morning hours. For the
rest of today, afternoon showers and thunderstorm development will
be likely over the interior, south and east sections of Puerto Rico,
as well as over portions of the San Juan metro and northwest PR and
around the U.S. Virgin Islands. Variably cloudy skies will prevail
with near normal high temperatures expected today, in the mid to
upper 80s along the coastal areas and mid 70 to low 80s in higher
elevation.

On Saturday and through Sunday, the recent guidance continued to
agree and both suggest increasing moisture convergence and a wind
surge with the approach of a tropical wave and the passage of the
the surface trough axis. However by late Saturday through Sunday,
the mid to upper level trough is to gradually erode and be replaced
by an upper ridge, resulting in more stable conditions aloft. In
spite of this, with abundant amounts of moisture as suggested by
model guidance, the combination of good daytime heating, local
effects and breaks in cloud cover will result in late morning and
afternoon showers and isolated thunderstorm development, some of which
may be enhanced and could lead to locally heavy rains each day.

Enhanced early morning and afternoon convection across the islands
will cause ponding of water on roads and poor drainage areas and may
cause urban and flash flooding as well as flash flooding in the
interior, eastern, southern and north sections of Puerto Rico as
well as the U.S Virgin Islands.

Therefore, an elevated risk for widespread ponding of water,
flooding of urban areas, roads and quick reacting rivers and small
streams will continue. Life threatening flash flooding and mudslides
due to loose and unstable soil conditions will also be likely in
some areas especially over the interior and eastern PR.

.LONG TERM...Monday through Friday...

The GFS model continues to suggest that a wet and unstable weather
pattern will continue through Thursday while the ECMWF model
continues to suggest improved weather conditions by Tuesday. Because
of this, uncertainty remains in the long term forecast. The GFS
model suggests precipitable water (PWAT) values at around and above
2.5 inches across the region to start the workweek, decreasing
somewhat to around 2.2 inches on Tuesday before drier air filters
in on Thursday and Friday. A surface trough will persist over the
area with additional tropical waves arriving from the east.
Southerly flow will persist over the area through Thursday,
helping to lift tropical moisture into the area from the ITCZ
before drier air from the east arrives on Thursday. To start the
period, a mid to upper level ridge will be overhead, with the
upper level trough mentioned in the short term period lifting to
the northeast and away from the region. Although the environment
will remain moist, the driving force for the afternoon convection
will be diurnally induced, as conditions will be more stable
aloft, with additional instability from the lingering surface
trough. Model guidance suggest a mid to upper level trough
building to our east slowly eroding the ridge throughout the
period. Overall, a wet and unstable pattern is forecast at least
through Tuesday with urban and small stream flooding likely and,
with saturated terrain, the potential for flash flooding and
mudslides in areas of steep terrain, uncertainty in the forecast
increases by Wednesday onwards. Please continue to monitor future
updates.

&&

.LONG TERM...Monday through Friday...

The GFS model continues to suggest that a wet and unstable weather
pattern will continue through Thursday while the ECMWF model
continues to suggest improved weather conditions by Tuesday. Because
of this, uncertainty remains in the long term forecast. The GFS
model suggests precipitable water (PWAT) values at around and above
2.5 inches across the region to start the workweek, decreasing
somewhat to around 2.2 inches on Tuesday before drier air filters
in on Thursday and Friday. A surface trough will persist over the
area with additional tropical waves arriving from the east.
Southerly flow will persist over the area through Thursday,
helping to lift tropical moisture into the area from the ITCZ
before drier air from the east arrives on Thursday. To start the
period, a mid to upper level ridge will be overhead, with the
upper level trough mentioned in the short term period lifting to
the northeast and away from the region. Although the environment
will remain moist, the driving force for the afternoon convection
will be diurnally induced, as conditions will be more stable
aloft, with additional instability from the lingering surface
trough. Model guidance suggest a mid to upper level trough
building to our east slowly eroding the ridge throughout the
period. Overall, a wet and unstable pattern is forecast at least
through Tuesday with urban and small stream flooding likely and,
with saturated terrain, the potential for flash flooding and
mudslides in areas of steep terrain, uncertainty in the forecast
increases by Wednesday onwards. Please continue to monitor future
updates.

&&

.AVIATION....Prevailing VFR conds durg prd. SCT-BKN lyrs nr
FL025...FL040...FL090. SCT SHRA/Isold TSRA ovr regional waters and
en route btwn islands. SFC wnd fm E-SE btw around 10 kts with sea
breeze variations aft 27/14Z. FM 27/17Z-23Z SHRA/Isold TSRA
dvlpmnt ovr ctrl interior of PR and psbl everywhere in the local
area. Max winds SSW-SW 35-40 kt btwn FL335-435. Outlook: MVFR
conds to increase aft 28/06Z.

&&

.MARINE...Hazardous marine and coastal conditions will persist
through early next week due to northerly swells. Small Craft
Advisories are in effect for the Atlantic Offshore Waters and
Caribbean Passages until at least late Sunday night due to seas
between 8 and 12 feet. At 10:30 AM AST the San Juan, Arecibo and
Rincon CariCOOS buoys reported 8-10 feet wave heights with
periods of 11-14s Beachgoers should avoid the Atlantic Coastline
in Puerto Rico and the U.S. Virgin Islands due to hazardous
coastal conditions. Coastal flooding during high tide hours
(around 7-8 AM/PM) has already been reported. Tides will be higher
on Saturday morning. See the Coastal Hazards Message for more
information.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Coastal Flood Advisory until 6 PM AST Saturday for PRZ001-002-
     005-008.

     High Rip Current Risk through Monday morning for PRZ001-002-005-
     008-010-012-013.

     High Surf Advisory until 6 PM AST Sunday for PRZ001-002-005-008-
     010-012-013.

     Flood Watch from 2 PM AST this afternoon through Monday morning
     for PRZ001>013.

VI...High Rip Current Risk through Monday morning for VIZ001-002.

     High Surf Advisory until 6 PM AST Sunday for VIZ001.

     Flood Watch from 2 PM AST this afternoon through Monday morning
     for VIZ001-002.

AM...Small Craft Advisory until 6 AM AST Monday for AMZ711-712-716-
     723-726-741-742.

&&

SHORT TERM/AVIATION...WS
HYDROLOGY....OM
PUBLIC/UPPER AIR...RVT
Hazardous weather outlook, Oct 27, 5:34 AM CDT, 6 hours 34 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
549 AM AST viernes 27 de octubre de 2023

AMZ711>745-PRZ001>013-281000- San Juan y
Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central
Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y
Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la
costa del Atlántico y del Caribe- 549 AM AST viernes 27 de octubre
de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

. DÍA UNO...Hoy y esta noche

. Rayos...Tormentas eléctricas aisladas a dispersas posibles
especialmente a través del centro del sur y el este de Puerto Rico.
Esté atento a las tormentas eléctricas en  su área y esté preparado
para buscar refugio.

. Lluvia Excesiva...Inundaciones en áreas urbanas, calles,
riachuelos y canales. Inundaciones repentinas aisladas posibles.

. Calor Excesivo...Índice de calor de 102-107 grados a través de las
áreas urbanas y costeras.  Agotamiento por calor posible con una
exposición prolongada.

. Viento...Condiciones de brisa a lo largo de las áreas costeras y
la actividad de tormentas eléctricas acompañantes.  Los artículos no
asegurados podrían volar por ahí.

. Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través
de las aguas del Atlántico y todos los pasajes locales.  Condiciones
peligrosas para embarcaciones pequeñas.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son probables en la zona de oleaje particularmente a lo largo de las
costas del norte, oeste y este de las islas.

. DÍAS DOS A SIETE...sábado hasta el jueves

Las condiciones meteorológicas inestables continuarán hasta el
próximo fin de semana y hasta principios de la próxima semana debido
a la interacción de una vaguada en los niveles altos, y una vaguada
en la superficie, seguida de la llegada de una onda tropical. Las
inundaciones urbanas y de riachuelos, las inundaciones repentinas y
los deslizamientos de tierra en áreas de terreno empinado
permanecerán probables cada día hasta la próxima semana. Las
marejadas del noreste continuarán llegando y se extenderán a través
de las aguas del Atlántico y los pasajes causando condiciones
marinas y peligrosas de la zona de oleaje hasta el fin de semana.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-281000-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
549 AM AST viernes 27 de octubre de 2023

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

. DÍA UNO...Hoy y esta noche
. Rayos...Tormentas eléctricas aisladas posibles a través de las
Islas Vírgenes Estadounidenses.  Esté atento a las tormentas
eléctricas en  su área y esté preparado para buscar refugio.

. Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras,
riachuelos y tripas secas.  Inundaciones repentinas aisladas
posibles.

. Calor Excesivo...Índice de calor de 102-107 grados a través de las
áreas costeras urbanas.  Agotamiento por calor posible con una
exposición prolongada.

. Viento...Condiciones de brisa a lo largo de algunas áreas costeras
y la actividad de tormentas eléctricas acompañantes.  Los artículos
no asegurados podrían volar por ahí.

. Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través
de las aguas del Atlántico y pasajes locales y hasta 7 pies posibles
sobre las aguas marinas del Caribe.  Condiciones peligrosas para
embarcaciones pequeñas.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son probables en la zona de oleaje particularmente las playas del
norte y el este.

. DÍAS DOS A SIETE...sábado a jueves

Las condiciones meteorológicas inestables continuarán hasta el
próximo fin de semana y hasta principios de la próxima semana debido
a la interacción de una vaguada en los niveles altos, y una vaguada
en la superficie, seguida de la llegada de una onda tropical. Las
inundaciones urbanas y de riachuelos, las inundaciones repentinas y
los deslizamientos de tierra en áreas de terreno empinado
permanecerán probables cada día hasta la próxima semana. Las
marejadas del noreste continuarán llegando y se extenderán a través
de las aguas del Atlántico y los pasajes causando condiciones
marinas y peligrosas de la zona de oleaje hasta el fin de semana.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

*** Este producto ha sido procesado automáticamente utilizando un
programa de traducción y puede contener omisiones y errores. El
Servicio Nacional de Meteorología no puede garantizar la precisión
del texto convertido. De haber alguna duda, el texto en inglés es
siempre la versión autorizada. ***

In the hours before

Local storm report, Oct 27, 11:44 AM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1244 PM AST Fri Oct 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     Flash Flood      1 NE Carolina           18.42N 65.97W
10/27/2023                   Carolina           PR   Emergency Mngr

            Ave. Roberto Sanchez Vilella flooded. Only
            tall cars can transit the area.

&&

RVT
Local storm report, Oct 27, 11:46 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1246 PM AST Fri Oct 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     Flash Flood      3 SE Carolina           18.38N 65.96W
10/27/2023                   Carolina           PR   Emergency Mngr

            Calle Muoz Rivera in Carolina reported as
            flooded.

&&

RVT
Local storm report, Oct 27, 11:48 AM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1248 PM AST Fri Oct 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     Flash Flood      2 SE Carolina           18.38N 65.96W
10/27/2023                   Carolina           PR   Emergency Mngr

            Carr. 887 in front of Police Department
            reported as flooded. Only tall cars can
            transit that road.

&&

RVT
Local storm report, Oct 27, 11:52 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1252 PM AST Fri Oct 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     Flash Flood      2 SSE Carolina          18.38N 65.97W
10/27/2023                   Carolina           PR   Public

            Social media reported that PR-887 by Obras
            Publicas Municipal in Carolina was
            impassable.

&&

CVB
Local storm report, Oct 27, 11:55 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1255 PM AST Fri Oct 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Coastal Flood    Suarez                  18.43N 65.85W
10/27/2023                   Rio Grande         PR   Emergency Mngr

            Carr. 187 in Loiza, Parcelas Suarez, Paseo
            Atlántico, seas undermined the road 187,
            which is closed.

&&

RVT
Local storm report, Oct 27, 11:58 AM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1258 PM AST Fri Oct 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Flash Flood      2 NW Carolina           18.43N 66.00W
10/27/2023                   Carolina           PR   NWS Employee

            Some employees reported marginal Los Angeles
            right by Baldorioty de Castro was
            impassable, all the way from Laguna Gardens
            to the Puma gas station.

&&

RVT

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 8:21 AM CDTFlood WatchJSJ27 min
Oct 27, 8:52 AM CDTFlood WatchJSJ35 hr
Oct 27, 11:06 AM CDTSpecial Marine WarningJSJ39 min
Oct 27, 11:25 AM CDTFlash Flood WarningJSJ4 hr
Oct 27, 12:03 PM CDTSpecial Marine WarningJSJ57 min
Oct 27, 12:20 PM CDTFlash Flood WarningJSJ3 hr
Oct 27, 12:42 PM CDTAreal Flood AdvisoryJSJ48 min
Oct 27, 1:30 PM CDTFlash Flood WarningJSJ2 hr
Oct 27, 2:39 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 27, 4:00 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 27, 5:18 PM CDTFlash Flood WarningJSJ6 hr
Oct 27, 6:32 PM CDTFlash Flood WarningJSJ4 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.